What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 23, 3:03 PM EST, 57 minutes earlier.
Area forecast discussion, Jul 23, 3:03 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
403 PM EDT Thu Jul 23 2020
.SYNOPSIS...
A weak cold front will approach from the northwest tonight
through Friday and cross a portion of the area on Saturday.
High pressure settles off the southeast coast Sunday into
Monday.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 245 PM EDT Thursday...
Latest analysis shows low pressure over New England with a surface
trough extending south into the Mid Atlantic. A cold front is just
south of the Great Lakes. Storms have already developed over
southern VA and NE NC this afternoon and coverage is expected to
become more widespread across the area after 20Z. SPC continues with
a marginal risk for severe wx across the entire forecast area with
damaging winds being the primary threat. Isolated flash flooding is
also a concern. PWAT values over 2 inches and slow storm motions (10-
20 kts) will result in heavy rain out of any convective cell. The
risk of flooding is low over most of the area where Flash Flood
Guidance values are over 3 inches in one hour, however the values
lower over urban areas so those will be the areas of greatest
concern tonight.
Heat Advisory is still in effect for areas along and east of I-95
until 8 PM. The advisory may be cancelled early, especially over the
northern third of the area where heat index values have not
materialized this afternoon. The convection overnight should
diminish after 03Z however slight chance to chance pops will remain
over the area for widely scattered convection through 12Z Friday.
Low temps overnight generally in the low to mid 70s.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
As of 245 PM EDT Thursday...
Upper level trough slides east across the northeast on Friday and
Saturday. A front approaching from the north will reach the Mid
Atlantic and come to a crawl just north of our area on Friday and
will try to make it into the northern half of the forecast area on
Saturday before washing out. The presence of this front will keep
the weather unsettled with scattered showers/storms during the
afternoon and evening on both Friday and Saturday, with the highest
pops over the southern half of the area. Marginal risk for both
severe wx and excessive rain again on Friday. Damaging winds will
again be the primary severe threat and isolated flash flooding over
urban areas will be the excessive rain threat. Guidance came in much
cooler for Friday. Lowered the temps a couple degrees over previous
forecast but still kept temps warmer than the new guidance. Have
high temps Friday in the mid to upper 80s, and upper 80s to lower
90s on Saturday. Low temps in the low to mid 70s both days.
Drier conditions expected on Sunday with weak upper level ridging
trying to build into the Mid Atlantic. A surface trough in the
vicinity may still kick off some widely scattered convection late in
the day on Sunday, but held pops at slight chance mainly over
southern VA and NE NC. High temps on Sunday return to above normal
with low to mid 90s expected.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 245 PM EDT Thursday...
Beginning of the week the area will be under weak upper level
ridging with surface high pressure to our southwest. Temperatures
for Monday and Tuesday will be above normal with highs in the mid to
upper 90s. Both days should be mostly dry with the surface trough
axis along the coast. A trough digs through the northeast mid week,
with a cold front pushing through the area on Wednesday. This will
result in higher pops for Wednesday but temps drop off closer to
seasonal norms for the remainder of the week with the frontal
passage. There is some model uncertainty towards the end of the week
with the GFS wetter than the ECMWF. For now just have slight chance
to chance pops for Thursday to account for the uncertainty.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 100 PM EDT Thursday...
VFR conditions to start the period. W/SW winds 5-10 kts through
this evening. Scattered showers/storms this afternoon and
evening, especially after 20Z. Brief degraded flight conditions
are likely when any storm passes over or near a terminal.
Convection should diminish after 03Z. Some guidance suggests
ceilings may drop to MVFR overnight, especially at RIC/SBY.
Trended downward with ceilings at those locations.
OUTLOOK...
Additional scattered convection on Friday as a front approaches
the area from the north. This front will cross a portion of the
area on Saturday before washing out. Widely scattered convection
possible Saturday afternoon/evening, with low chances of precip
on Sunday. Mainly VFR conditions expected outside of any
convection.
&&
.MARINE...
As of 400 PM EDT Thursday...
Overall the marine conditions remain generally quiet over the
next 5 days. The light SW flow, 5 - 10 kt, will continue
through Friday and into Saturday ahead of a weakening cold front
that will slide through PA and MD on Friday before weakening
over Virginia on Saturday. Ahead of this front, afternoon and
evening showers and thunderstorms are possible and will produce
gusty winds and hazardous conditions on area waters. But outside
of the storms, expect the light SW flow to prevail.
Once the front weakens on Saturday, the Bermuda will reestablish
control of the areas weather. This will lead to a gradual
increase in the South to Southwesterly flow over area waters,
back to 10 - 15 kt winds for Late Sunday into early next week
before another cold front approaches the region late on Tuesday.
Seas should remain reasonable calm with 1 - 2 on the Bay and 2
-3 Ft on the ocean waters climbing to 2 - 4 FT early next week.
&&
.CLIMATE...
As of 200 AM EDT Thursday...
Hot weather continues today, but it will be a few degrees
cooler compared to the past several days with no records likely
to be challenged.
* Summary of Records for the Heatwave:
* Norfolk:
* 2 record highs (102/Sun 19th, and 102/Tue 21st).
* 3 record high mins (tie 79/Sat 18th, 82/Mon 20th, tie 80/Tue
21st).
* Last time 3 consecutive days of 100F+ occurred at Norfolk was
7/20-7/22/2019.
* Richmond:
* record high (tie 101/Sun 19th).
* record high min (tie 78/Mon 20th).
* Salisbury: (no records set).
* Elizabeth City:
* record high min (80/Mon 20th).
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Heat Advisory until 8 PM EDT this evening for MDZ021>024.
NC...Heat Advisory until 8 PM EDT this evening for NCZ012>017-
030>032-102.
VA...Heat Advisory until 8 PM EDT this evening for VAZ064-075>090-
092-093-095>100-511>525.
MARINE...None.
&&
SYNOPSIS...CMF/LKB
NEAR TERM...CMF
SHORT TERM...CMF
LONG TERM...CMF
AVIATION...CMF
MARINE...ESS
CLIMATE...Hazardous weather outlook, Jul 23, 3:07 PM EST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
407 PM EDT Thu Jul 23 2020
MDZ021>024-NCZ012>017-030>032-102-VAZ064-075>090-092-093-095>100-
511>525-242015-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Eastern Currituck-Caroline-Westmoreland-Richmond-Northumberland-
Lancaster-Brunswick-Dinwiddie-Prince George-Charles City-New Kent-
Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Accomack-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
407 PM EDT Thu Jul 23 2020
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Scattered showers and thunderstorms are expected this evening. A few
of the storms may produce damaging winds and localized flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Additional scattered showers and thunderstorms are expected on
Friday. A few storms may be strong to severe with damaging wind gusts
the primary threat. Isolated flooding is possible, especially in
urban and poor drainage areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-242015-
Maryland Beaches-
407 PM EDT Thu Jul 23 2020
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...Tonight.
Scattered showers and thunderstorms are expected this evening. A few
of the storms may produce damaging winds and localized flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Additional scattered showers and thunderstorms are expected on
Friday. A few storms may be strong to severe with damaging wind gusts
the primary threat. Isolated flooding is possible, especially in
urban and poor drainage areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ048-060>062-065>069-509-510-242015-
Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Western Louisa-Eastern Louisa-
407 PM EDT Thu Jul 23 2020
This Hazardous Weather Outlook is for central Virginia and south
central Virginia.
.DAY ONE...Tonight.
Scattered showers and thunderstorms are expected this evening. A few
of the storms may produce damaging winds and localized flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Additional scattered showers and thunderstorms are expected on
Friday. A few storms may be strong to severe with damaging wind gusts
the primary threat. Isolated flooding is possible, especially in
urban and poor drainage areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 23, 2:30 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Wakefield VA
330 PM EDT Thu Jul 23 2020
NCZ012>017-030>032-VAZ092-096-097-232030-
Pasquotank-Hertford-Northampton-Bertie-Camden-Gates-Perquimans-
Western Currituck-Chowan-Southampton-Suffolk-Chesapeake-
330 PM EDT Thu Jul 23 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BERTIE...
EASTERN NORTHAMPTON...GATES...NORTHWESTERN CURRITUCK...NORTHWESTERN
CHOWAN...NORTHWESTERN PASQUOTANK...NORTHWESTERN CAMDEN...NORTHWESTERN
PERQUIMANS...HERTFORD...AND SOUTHEASTERN SOUTHAMPTON COUNTIES...THE
SOUTHWESTERN CITY OF CHESAPEAKE...THE CITY OF FRANKLIN AND THE CITY
OF SUFFOLK...
At 329 PM EDT, strong thunderstorms were clustered over Roduco, or
near Gatesville, moving northeast at 25 mph.
Wind gusts in excess of 30 mph are possible with these storms.
Rainfall amounts of up to 1 inch are possible with these storms.
Locations impacted include...
Elizabeth City, Franklin, Ahoskie, Murfreesboro, Rich Square,
Aulander, Boykins, Gatesville, Ryland, South Mills, Deep Creek,
Sunbury, Downtown Suffolk, Holland, Chowan University, Chesapeake,
Suffolk, Gates, Conway and Woodland.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
LAT...LON 3601 7721 3603 7725 3610 7727 3611 7723
3612 7725 3612 7724 3614 7727 3616 7726
3616 7728 3654 7737 3655 7730 3655 7736
3662 7737 3669 7692 3665 7691 3664 7690
3670 7682 3677 7636 3636 7614 3599 7721
TIME...MOT...LOC 1929Z 245DEG 24KT 3646 7683
GINGRICHSpecial weather statement, Jul 23, 2:54 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Wakefield VA
354 PM EDT Thu Jul 23 2020
VAZ100-232045-
Northampton-
354 PM EDT Thu Jul 23 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN NORTHAMPTON COUNTY...
At 353 PM EDT, a strong thunderstorm was located near Cape Charles,
moving east at 10 mph.
Wind gusts in excess of 30 mph are possible with this storm.
Locations impacted include...
Cape Charles, Cheriton, Bay View, Eastville, Simpkins, Capeville,
Townsend, Oyster, Cheapside, Plantation, Dalbys and Smith Beach.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
LAT...LON 3718 7591 3719 7605 3723 7606 3726 7607
3733 7606 3739 7602 3739 7582
TIME...MOT...LOC 1953Z 249DEG 10KT 3724 7610
PocheSpecial weather statement, Jul 23, 2:56 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Wakefield VA
356 PM EDT Thu Jul 23 2020
VAZ065-066-079-232100-
Lunenburg-Mecklenburg-Brunswick-
356 PM EDT Thu Jul 23 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MECKLENBURG...
SOUTHEASTERN LUNENBURG AND SOUTHWESTERN BRUNSWICK COUNTIES...
At 355 PM EDT, strong thunderstorms were clustered near Boydton, or
14 miles south of Chase City, moving east northeast at 20 mph.
Wind gusts in excess of 30 mph are possible with these storms.
Rainfall amounts of up to 1 inch are possible with these storms.
Locations impacted include...
South Hill, Brodnax, Clarksville, La Crosse, Boydton, Buffalo
Springs, Gasburg, Ebony, Nelson, Bacons Fork, Beechwood, Gills
Corner, Bowens Corner, Finchley, Meredithville, Forksville, Rogers
Corner, Bracey, Eppes Fork and John H Kerr Reservoir.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
LAT...LON 3657 7873 3658 7872 3668 7870 3669 7868
3669 7865 3664 7858 3664 7856 3670 7865
3675 7860 3688 7794 3654 7787 3654 7873
TIME...MOT...LOC 1955Z 247DEG 20KT 3659 7840
GINGRICHSpecial weather statement, Jul 23, 3:25 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Wakefield VA
425 PM EDT Thu Jul 23 2020
VAZ092-093-232115-
Isle of Wight-Southampton-
425 PM EDT Thu Jul 23 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ISLE OF WIGHT AND
NORTHEASTERN SOUTHAMPTON COUNTIES AND THE CITY OF FRANKLIN...
At 425 PM EDT, a strong thunderstorm was located near Sedley, or 8
miles north of Franklin, moving northeast at 20 mph.
Wind gusts in excess of 40 mph are possible with this storm.
Locations impacted include...
Franklin, Windsor, Isle Of Wight, Ivor, Hunterdale, Sedley, Zuni,
Carrsville, Vicksville, Berlin, Central Hill, Whitley, Collosse,
Walters, Burdette and Story.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3669 7704 3691 7702 3696 7693 3690 7661
3669 7684
TIME...MOT...LOC 2025Z 205DEG 18KT 3680 7692
PocheSpecial weather statement, Jul 23, 3:32 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Wakefield VA
432 PM EDT Thu Jul 23 2020
VAZ099-232130-
Accomack-
432 PM EDT Thu Jul 23 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ACCOMACK COUNTY...
At 432 PM EDT, a strong thunderstorm was located near Parksley, or 18
miles south of Pocomoke City, moving northeast at 10 mph.
Wind gusts in excess of 30 mph and pea size hail are possible with
this storm. In addition...Rainfall amounts of up to 1 inch are
possible with this storm.
Locations impacted include...
Parksley, Bloxom, Hallwood, Mappsville, Wallops Island, Nelsonia,
Temperanceville, Modest Town, Oak Hall, Clam, Guilford, Assawoman and
Atlantic.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
LAT...LON 3783 7535 3782 7537 3783 7539 3784 7542
3778 7548 3771 7552 3768 7556 3780 7572
3798 7552 3785 7532
TIME...MOT...LOC 2032Z 223DEG 10KT 3780 7558
GINGRICHSpecial weather statement, Jul 23, 3:38 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Wakefield VA
438 PM EDT Thu Jul 23 2020
NCZ013>017-030>032-102-VAZ097-098-232145-
Eastern
Currituck-Pasquotank-Hertford-Bertie-Camden-Gates-Perquimans-Western
Currituck-Chowan-Chesapeake-Virginia Beach-
438 PM EDT Thu Jul 23 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CAMDEN...PASQUOTANK...
PERQUIMANS...BERTIE...SOUTHEASTERN HERTFORD...EASTERN GATES...
CURRITUCK...AND CHOWAN COUNTIES...THE SOUTHERN CITY OF CHESAPEAKE AND
THE SOUTHEASTERN CITY OF VIRGINIA BEACH...
At 438 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Chesapeake to 7 miles northwest of
Old Ford. Movement was east at 10 mph.
Wind gusts in excess of 40 mph and pea size hail are possible with
these storms. In addition...Rainfall amounts of up to 1 inch are
possible with these storms.
Locations impacted include...
Virginia Beach, Currituck, Elizabeth City, Camden, Windsor, Hertford,
Winfall, Elizabeth City State University, Ryland, Weeksville, South
Mills, Sunbury, Chesapeake, Colerain, Harrellsville, Cape Colony,
Tyner, Snug Harbor, Nixonton and Rockyhock.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3590 7692 3586 7704 3594 7704 3593 7718
3655 7658 3655 7649 3669 7644 3666 7586
3651 7582 3631 7600 3632 7600 3613 7612
3608 7641 3601 7651 3601 7658 3606 7662
3601 7669 3588 7674 3588 7683 3581 7688
TIME...MOT...LOC 2038Z 257DEG 9KT 3663 7634 3574 7712
GINGRICH